Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 172, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2009, 10:10 PM CDT for Clark County, Meade County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2009, 10:10 PM CDT (03:10 UTC)
- Expired
- Jul 10, 2009, 10:48 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:15 PM CDT | HAIL 1 | 11 E Meade, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3259 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 110310 SVRDDC KSC025-119-110415- /O.NEW.KDDC.SV.W.0172.090711T0310Z-090711T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1010 PM CDT FRI JUL 10 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CLARK COUNTY IN SOUTHWEST KANSAS. EAST CENTRAL MEADE COUNTY IN SOUTHWEST KANSAS. * UNTIL 1115 PM CDT * AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 19 MILES WEST OF CLARK STATE LAKE...OR 8 MILES SOUTHEAST OF FOWLER...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CLARK STATE LAKE... RURAL RESIDENCES OF CENTRAL CLARK AND EASTERN MEADE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3743 9974 3718 9972 3718 10016 3739 10019 TIME...MOT...LOC 0310Z 262DEG 21KT 3729 10007 $$ KRUSE
2 follow-up statements
000 WWUS53 KDDC 110337 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1037 PM CDT FRI JUL 10 2009 KSC119-110347- /O.CAN.KDDC.SV.W.0172.000000T0000Z-090711T0415Z/ MEADE KS- 1037 PM CDT FRI JUL 10 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MEADE COUNTY IS CANCELLED... LAT...LON 3741 9975 3718 9972 3725 10003 3740 10003 TIME...MOT...LOC 0337Z 262DEG 21KT 3732 9995 $$ KSC025-110415- /O.CON.KDDC.SV.W.0172.000000T0000Z-090711T0415Z/ CLARK KS- 1037 PM CDT FRI JUL 10 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR CENTRAL CLARK COUNTY... AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF CLARK STATE LAKE...OR 9 MILES SOUTH OF MINNEOLA...MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3741 9975 3718 9972 3725 10003 3740 10003 TIME...MOT...LOC 0337Z 262DEG 21KT 3732 9995 $$ KRUSE
000 WWUS53 KDDC 110348 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1048 PM CDT FRI JUL 10 2009 KSC025-110358- /O.CAN.KDDC.SV.W.0172.000000T0000Z-090711T0415Z/ CLARK KS- 1048 PM CDT FRI JUL 10 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER CENTRAL CLARK COUNTY. LAT...LON 3741 9975 3718 9972 3725 10003 3740 10003 TIME...MOT...LOC 0348Z 262DEG 21KT 3733 9987 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:14 PM CDT, 6 hours 56 minutes earlier.
Area forecast discussion, Jul 10, 3:14 PM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT FRI JUL 10 2009 .DISCUSSION... DAYS 1-2... UPPER HIGH REMAINS OVER THE TEXAS PANHANDLE AS A SERIES OF UPPER WAVES EMBEDDED IN THIS FLOW ROTATES AROUND THIS SYSTEM. ONE OF THESE WAVES CROSSED OUR CWA EARLIER THIS MORNING AND ONLY RECENTLY DID IT EXIT THE AREA. TO OUR SW OUR NEXT UPPER WAVE WAS CROSSING ERN NEW MEXICO AND BY EVENING IT IS PROGGED TO BE MOVING INTO SE CO/SW KS. AHEAD OF THIS WAVE SFC ANALYSIS INDICATED A FRONT WAS LOCATED NEAR THE OK BORDER WITH TEMPS AHEAD OF THIS FRONT RANGING FROM 102 TO 115. ALTHOUGH WARM AIR ALOFT IS STILL PRESENT IN THIS REGION THESE TEMPS ARE GETTING HOT ENOUGH TO BREAK OUR MID LVL CAP. ABOVE THIS CAP THE LAPSE RATES RANGED FROM 8-9C/KG AND WITH THIS NEXT SYSTEM APPROACHING THE AREA THIS EVENING SHOULD SEE SOMETHING MUCH LIKE LAST NIGHT. THESE STORM ARE STILL EXPECTED TO BE MAINLY SCATTERED THIS EVENING SO WILL KEEP SLT CHC/LOW CHC POPS GOING IN OUR WRN CWA BUT ATTEMPT TO TIME WHEN THE MORE FAVORABLE PERIOD WILL BE IN OUR WEST EARLY TONIGHT. IN ADDITION WILL ALSO MENTION STRONG GUSTY WINDS WITH THESE STORMS TONIGHT GIVEN THAT THESE WILL BE HIGH BASED STORMS. LATER IN THE NIGHT ANOTHER WEAK VORT LOBE IS THEN PROGGED TO MOVE OUT OF NE CO INTO NW KS. AS IT CROSSES INTO NW KS AFTER MIDNIGHT SOME 85H WAA IS PROGGED TO DEVELOP IN OUR NW/NRN CWA. 7H TEMPS STILL WARM WITH +16C STILL PROGGED IN SW KS. STILL WITH THIS IN MIND GIVEN THE WAA DEVELOPING BETWEEN MIDNIGHT AND 7AM NEAR OUR NORTHERN EDGE OF THE 7H BAROCLINIC ZONE WILL HAVE DECIDED TO KEEP A MENTION OF POPS OVERNIGHT IN OUR NRN CWA. ON SATURDAY SOME COOLER 85H AND 7H TEMPS WILL RETURN TO OUR NE CWA AS THE FRONT SHIFTS SLIGHTLY FURTHER WEST. THE 24H CHANGE IN 85H TEMPS IN PORTIONS OF OUR NE CWA BETWEEN 00Z SAT AND 00Z SUN ARE EXPECTED TO RANGE FROM 6-8C SO A BRIEF BREAK IN THE HEAT IS EXPECTED HERE. IN OUR SW CWA THE HEAT WILL REMAIN IN PLACE WITH 85-7H TEMPS SHOWING SIMILAR TEMPS TO TEMPERATURES TODAY. ANOTHER UPPER TROF IS PROGGED BY BOTH MODELS TO MOVE ACROSS NE CO INTO NW KS SATURDAY EVENING. THIS TIME HOWEVER OUR 7H TEMPS WILL BE COOLER AND MUCH BETTER 85H WAA IS EXPECTED TO DEVELOP NORTH OF OUR MID LVL BAROCLINIC ZONE. IN ADDITION A 925-85H MOISTURE AXIS IS PROGGED TO BE LOCATED IN OUR CWA. ALL THIS WOULD SUGGEST THAT IF ANY STORM DOES DEVELOP OVER NE CO/NW KS EARLY SAT NIGHT IT WILL HAVE A BETTER CHANCE TO CONTINUING THROUGH THE OVERNIGHT HOURS...ESPECIALLY IN THE NORTH COMPARED TO TONIGHT. AS A RESULT WILL BE BUMPING POPS UP FOR SATURDAY NIGHT GENERALLY ALONG AND NORTH OF A GCK TO DDC LINE. DAYS 3-7... THERE CONTINUES TO BE PRETTY GOOD CONSENSUS IN THE OVERALL PATTERN DURING THE PERIOD. THE MEDIUM RANGE MODELS ALL KEEP RIDGING OVER THE SOUTH CENTRAL CONUS, WITH THE SFC BOUNDARY STARTING TO LIFT BACK TO THE NORTH SUNDAY NIGHT. TEMPS SHOULD WARM THROUGH MONDAY AS UPPER RIDGING CONTINUES, THE LEE SFC TROUGH STRENGTHENS, AND THE SFC BOUNDARY PUSHES FURTHER NORTH. A SHORTWAVE TROUGH WILL MOVE INTO THE NORTHERN PLAINS ON TUESDAY, WHICH SHOULD HELP PUSH THE FRONT BACK SOUTH. EXACT TIMING AND PLACEMENT ARE DIFFICULT AT THIS POINT, SO WILL KEEP THE WIDESPREAD LOW POPS FOR NOW TUESDAY AFTERNOON AND NIGHT. THE GFS, ECMWF, AND CANADIAN ARE ALL IN PRETTY GOOD AGREEMENT ON THE SHORTWAVE TROUGH PROGRESSING INTO THE GREAT LAKES BY THE MIDDLE OF THE WEEK. DETERMINISTIC MODELS HAVE A BOUNDARY SOMEWHERE OVER THE AREA WITH SFC LOW PRESSURE JUST TO THE SOUTH OF THE CWA. WILL CONTINUE TO KEEP LOW POPS WE HAVE GOING FOR WEDNESDAY NIGHT, WITH SLIGHTLY COOLER TEMPS IN THE 90S. THURSDAY AND FRIDAY CONTINUE TO SEEM ON TRACK FOR EVEN WARMER CONDITIONS AS THE RIDGE AMPLIFIES AGAIN AND A WEAK LEE SFC TROUGH REDEVELOPS. MADE ONLY A FEW MINOR TWEAKS TO DAYS 6 AND 7. && .AVIATION... ACCORDING TO SFC OBS THE SFC LOW HAS BEEN SITTING BETWEEN KDDC AND KHYS FOR THE PAST SEVERAL HOURS. WINDS HAVE BEEN IN A W OR NW DIRECTION SOUTH OF THIS WITH NE WINDS AT OUR NORTHERN SITE. THIS SHOULD CONTINUE THROUGH MUCH OF THE EVENING, WITH SOME SCATTERED THUNDERSTORMS BEGINNING TO DEVELOP AROUND OR JUST BEFORE 00Z IN THE MOIST AIR BEHIND A SFC BOUNDARY THAT IS SOUTH OF THE TAF SITES. ACTIVITY SHOULD BE SCATTERED ENOUGH THAT VCTS/CB MENTION WILL BE FINE FOR NOW, BUT WILL AMEND AS WHICH SITES AFFECTED BECOME MORE CLEAR. ACTIVITY SHOULD TAPER OFF BEFORE 06Z. WINDS SHOULD BECOME LIGHT AND VARIABLE AND THEN EASTERLY BY TOMORROW MORNING. THERE IS SOME QUESTION AS TO IF AND WHERE THERE WILL BE ANY STRATUS DEVELOPMENT IN THE NORTH TOWARDS MORNING. INCLUDED SOME MVFR CEILINGS AT KHYS FOR NOW, BUT WILL HAVE TO WATCH IN CASE IT GETS AS FAR SOUTH AS KGCK OR IF IT GETS DOWN TO IFR OR LOWER. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 98 70 100 / 20 20 20 0 GCK 71 99 68 100 / 30 20 20 0 EHA 70 103 71 102 / 20 20 20 0 LBL 71 106 72 102 / 30 20 20 0 HYS 71 96 70 98 / 40 30 30 10 P28 76 104 76 102 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ088>090. && FN18/26/26
Hazardous weather outlook, Jul 10, 2:00 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 200 PM CDT FRI JUL 10 2009 KSZ030-031-043>046-061>066-074>081-084>090-110915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 200 PM CDT FRI JUL 10 2009 /100 PM MDT FRI JUL 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES ARE FORECAST ALONG THE OKLAHOMA LINE THIS AFTERNOON. HEAT INDICES WILL RANGE FROM 107 TO NEAR 112 DEGREES FROM ASHLAND TO MEDICINE LODGE. A FEW SCATTERED THUNDERSTORMS MAY OVERSPREAD WESTERN KANSAS. ANY STORM THAT DEVELOPS MAY BE CAPABLE OF STRONG GUSTY WINDS. AFTER 8 PM, A BETTER CHANCE FOR ORGANIZED THUNDERSTORMS WITH HEAVY RAIN AND DAMAGING WINDS EXITS, MAINLY NORTH OF HIGHWAY 50. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY EVENING AND TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Local storm report, Jul 10, 6:31 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 3 S GREENSBURG 37.56N 99.29W
07/10/2009 E55.00 MPH KIOWA KS PUBLIC
PEA-SIZE HAIL AND HEAVY RAIN ACCOMPANIED THE WIND.
&&
EBERRYLocal storm report, Jul 10, 6:34 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 S GREENSBURG 37.56N 99.29W
07/10/2009 E55.00 MPH KIOWA KS PUBLIC
PEA-SIZE HAIL AND HEAVY RAIN ACCOMPANIED THE WIND.
&&
EBERRYSpecial weather statement, Jul 10, 7:23 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 723 PM CDT FRI JUL 10 2009 KSZ086-110130- SEWARD- 723 PM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD COUNTY... AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LIBERAL...MOVING NORTHEAST AT 15 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3721 10064 3701 10063 3700 10106 3708 10106 TIME...MOT...LOC 0023Z 242DEG 13KT 3701 10098 KRUSE
Special weather statement, Jul 10, 8:03 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 803 PM CDT FRI JUL 10 2009 KSZ085-110200- STEVENS- 803 PM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY... AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FETERITA...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3723 10107 3704 10107 3703 10151 3720 10150 TIME...MOT...LOC 0104Z 236DEG 17KT 3710 10143 KRUSE
Local storm report, Jul 10, 8:36 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT FRI JUL 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 4 WSW LIBERAL 37.02N 101.00W
07/10/2009 E50.00 MPH SEWARD KS PUBLIC
NICKEL SIZE HAIL ALSO OCCURRED.
0748 PM TSTM WND GST 3 ENE LIBERAL 37.06N 100.89W
07/10/2009 E50.00 MPH SEWARD KS PUBLIC
HEAVY RAIN ACCOMPANIED THE WIND.
0818 PM TSTM WND GST 8 SW HUGOTON 37.09N 101.45W
07/10/2009 E70.00 MPH STEVENS KS PUBLIC
QUARTER SIZE HAIL WAS ALSO OCCURRING.
&&
EBERRYSpecial weather statement, Jul 10, 9:59 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 959 PM CDT FRI JUL 10 2009 KSZ087-088-110345- CLARK-MEADE- 959 PM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND NORTHWESTERN CLARK COUNTIES... AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FOWLER...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3745 9981 3730 9976 3725 10024 3744 10024 TIME...MOT...LOC 0300Z 260DEG 18KT 3735 10017 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:23 PM CDT | Special Weather Statement | DDC | Seward | 67 min |
| Jul 10, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 57 min |
| Jul 10, 8:03 PM CDT | Special Weather Statement | DDC | Stevens | 57 min |
| Jul 10, 9:59 PM CDT | Special Weather Statement | DDC | Clark | 46 min |
| Jul 10, 10:35 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 55 min |
| Jul 11, 12:03 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Meade, Seward | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.